Ohio, 2004

Hail and Damaging Winds in Ohio, August 18, 2004

August 18, 2004 · NWS CLE · 12 events in 6 counties and zones

7 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 18, 1:02 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 18, 1:02 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
202 PM EDT WED AUG 18 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)
WEAK CONVECTION HAS BEEN MOVING SLOWLY EAST ACROSS ILLINOIS AND
INDIANA WITH SOME CELLS DISSIPATING WHILE OTHERS DEVELOP.  A FEW
WEAK CELLS DEVELOPED OVER NORTH CENTRAL OHIO THIS AFTERNOON.  DEW
POINTS HAVE BEEN ON THE INCREASE THROUGH THE DAY AND HAVE CLIMBED
INTO THE UPPER 60S IN THE WEST AND SOUTHWEST PORTIONS OF THE
FORECAST AREA. MODEL SOUNDINGS INDICATE DESTABILIZATION WILL OCCUR
THIS AFTERNOON INTO THE EVENING HOURS ACROSS THE FORECAST AREA.  SPC
HAS SHIFTED THE SLIGHT RISK OF SEVERE THUNDERSTORMS TO ABOUT AS FAR
EAST AS CLEVELAND TO MANSFIELD LINE THIS PERIOD.  COLD FRONT IS
PROGGED TO MOVE SOUTHEAST OVER THE AREA TOWARD THE LATTER HALF OF
THE NIGHT.  NGM GUIDANCE RUNNING VERY LOW FOR POPS TONIGHT BUT FEEL
THIS IS UNDER DONE WITH THE FRONT MOVING THROUGH THE AREA SO WILL
RAISE POPS TO 60 PERCENT AFTER MIDNIGHT AND KEEP A 50 POP THIS
EVENING.

COLD FRONT IS PROGGED TO STALL ACROSS THE SOUTHERN PORTIONS OF THE
FORECAST AREA THURSDAY.  I THINK WITH THE FRONT BEING SO CLOSE...I
WILL KEEP AT LEAST A MINIMAL CHANCE OF SHOWERS AND THUNDERSTORMS.
FRONT BEGINS TO LIFT BACK NORTH AS A WARM FRONT THURSDAY NIGHT AND
UPWARD VERTICAL MOTION BEGINS TO INCREASE AS WELL. MOISTURE
CONVERGENCE WILL ALSO BE PRESENT HELPING TO ENHANCE PRECIPITATION
THREAT. WILL MENTION A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.

FRIDAY LOOKS LIKE IT IS SHAPING UP TO BE A WASH OUT AS WARM FRONT
BECOMES NEARLY STATIONARY OVER THE FORECAST AREA.  MODELS ARE ALL IN
AGREEMENT THAT WAVE OF LOW PRESSURE WILL MOVE NORTHEAST ALONG THE
FRONT FRIDAY AFTERNOON. FORECAST AREA ALSO BECOMES INFLUENCED BY THE
UPPER LEVEL RIGHT REAR QUAD OF THE JET STREAM AND WOULD LEAD ME TO
BELIEVE DEEPENING OF THE SURFACE LOW WILL OCCUR OVER THE FORECAST
AREA.  HENCE...POTENTIAL FOR PERIODS OF HEAVY RAIN EXPECTED...
ESPECIALLY FRIDAY AFTERNOON INTO THE EVENING PERIODS.  WILL BUMP UP
POPS TO LIKELY CATEGORY THROUGH THE DAY AS WAVE WILL BRING ENHANCED
PRECIPITATION TO THE AREA.

WILL NOT DEVIATE TOO MUCH FROM GUIDANCE TEMPERATURES THROUGH THE
PERIOD.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)
HIGH PRESSURE IS PROGGED TO BUILD EAST ACROSS THE AREA SATURDAY
PUMPING COLD AIR INTO THE AREA FROM THE NORTH.  DRIER AIR WORKS INTO
THE AREA BY MID AFTERNOON AND SHOULD BRING A QUICK END TO THE
PRECIPITATION.

EXPECTING STRONG SUBSIDENCE TO OCCUR SATURDAY NIGHT INTO SUNDAY AND
THIS SHOULD ALLOW SKIES TO GRADUALLY CLEAR OUT.  SUNDAY LOOKS TO BE
A PLEASANT DAY WITH LOTS OF SUNSHINE.

MONDAY WILL SEE SOME INCREASING CLOUDS BUT SHOULD REMAIN DRY THROUGH
THE DAY. ANOTHER COLD FRONT APPROACHES THE AREA MONDAY NIGHT INTO
TUESDAY. INTRODUCED A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
WITH THE FRONT. WILL KEEP THIS MINIMAL CHANCE FOR NOW.

WITH COLD AIR FILTERING INTO THE AREA SATURDAY...FEELING IS THAT
MOST OF THE DAY WILL HOLD IN THE UPPER 60S BUT THEN AS SUN COMES OUT
SOME WARMING TO THE LOWER 70S IS LIKELY.  OTHER THAN THAT...WILL
STAY CLOSE TO LONG RANGE GUIDANCE TEMPERATURES THROUGH THE PERIOD.
&&

.AVIATION (18Z-18Z)...
EXPECT ISOLD/SCT TSTM TO DVPL DURG THE AFTN IN AXIS OF INSTAB ACRS
MUCH FA. OTRW SCT-BKN CU THIS AFTN AND ERY TNGT. BRING IN CAT
TSTMS/SHWRS ABT 3HRS AHEAD AND BEHIND FNT. FNT SHUD RCH TOL AREA
ARND 08Z CLRGG E AVN SITES ARND 12Z THU.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...LOMBARDY
LONG TERM...LOMBARDY
AVIATION...WCR
Hazardous weather outlook, Aug 18, 5:06 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
606 AM EDT WED AUG 18 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191005-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
606 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...

SOME OF THE THUNDERSTORMS THAT DEVELOP TONIGHT COULD APPROACH SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cleveland radar (KCLE), 115 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Seneca

When
August 18, 2:35 PM EST
Where
Seneca County, Tiffin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -83.167

Penny size hail was observed.

Thunderstorm Wind, Seneca

When
August 18, 2:45 PM EST
Where
Seneca County, Mc Cutchenville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.983, -83.250

Thunderstorm winds downed several large trees.

Hail, Huron

When
August 18, 3:30 PM EST
Where
Huron County, Willard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.050, -82.733

Penny size hail was observed five miles northwest of Willard.

Thunderstorm Wind, Seneca

When
August 18, 3:40 PM EST to 3:50 PM EST
Where
Seneca County, Bloomville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.050, -82.983

Thunderstorm winds downed one large tree and several limbs.

Hail, Seneca

When
August 18, 3:42 PM EST
Where
Seneca County, Bloomville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.050, -82.983

Penny size hail was observed two miles south of Bloomville.

Hail, Ashland

When
August 18, 3:55 PM EST
Where
Ashland County, Perrysville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.650, -82.300

Penny size hail was observed.

Thunderstorm Wind, Richland

When
August 18, 3:55 PM EST
Where
Richland County, Butler
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.583, -82.417

Thunderstorm winds downed two trees.

Hail, Huron

When
August 18, 4:30 PM EST
Where
Huron County, New London
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.083, -82.400

Penny size hail was observed northwest of New London.

Hail, Huron

When
August 18, 4:30 PM EST
Where
Huron County, Fitchville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.083, -82.500

Penny size hail was observed.

Hail, Lorain

When
August 18, 4:40 PM EST
Where
Lorain County, Wellington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -82.217

Penny to quarter size hail was observed south of Wellington.

Thunderstorm Wind, Richland

When
August 18, 5:00 PM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.767, -82.517

Thunderstorm winds downed several large limbs north of Mansfield.

Thunderstorm Wind, Wayne

When
August 18, 6:20 PM EST to 6:30 PM EST
Where
Wayne County, Congress
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.917, -82.050

Thunderstorm winds downed a large tree in Congress and a second tree in Wooster.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420376, 5420377, 5420378, 5420381, 5420382, 5420379, 5420473, 5420380, 5420476, 5420475, 5420474, 5420477.